Allergic reactions to antibiotics in children


    loading  Checking for direct PDF access through Ovid

Abstract

Purpose of reviewTo analyze recent findings on antibiotic hypersensitivity reactions in children focusing on betalactams, with regard to clinical entities, antibiotics involved and diagnostic methods.Recent findingsBetalactams are the most frequent cause of antibiotic hypersensitivity, more specifically amoxicillin alone or with clavulanic acid, with selective reactions to clavulanic acid also recently reported. Cephalosporins are the second most frequent group involved, especially in countries with high consumption. Other antibiotics such as sulphamides and macrolides although involved are less common. There are two types of reactions, immediate and nonimmediate, the latter being more frequent. Diagnosis is complex and is confirmed in less than 10% of children evaluated, twice as often in immediate than in nonimmediate reactions. Clinical history is often unreliable. Regarding other methods, skin testing and in-vitro methods can be useful for immediate reactions; however, most nonimmediate reactions need drug provocation tests for diagnosis. There are different degrees of cross-reactivity between penicillin and cephalosporins, with the side-chain being critical for determination.SummaryBetalactams are the antibiotics most frequently involved in hypersensitivity reactions with amoxicillin being the main culprit drug. Immediate reactions, although less frequent, are more often confirmed, with skin testing still relevant for their diagnosis. Nonimmediate reactions are usually diagnosed by drug provocation test.

    loading  Loading Related Articles